High Wind, Guadalupe Mountains of Culberson County
- When
- April 12, 10:51 AM MST to April 13, 3:51 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of West Texas on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Increasing southwesterly winds aloft ahead of an approaching shortwave trough resulted in strong winds over portions of West Texas on Thursday. The upper trough moving overhead on Friday resulted in stronger winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 10:32 AM MST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1232 PM CDT Thu Apr 12 2018
.DISCUSSION...
See 18Z aviation discussion below
&&
.AVIATION...
Upper clouds have kept winds subdued slightly so far today, but
satellite is showing clearing skies and winds will increase this
afternoon gusting to near 30kts at many locations. There will be a
slight lull overnight with stronger winds expected tomorrow. Will
keep VFR conditions in all TAFs through the next 24 hours,
handling any MVFR VIS due to BLDU with AMD as needed.
Hennig
&&
.PREV DISCUSSION... /issued 420 AM CDT Thu Apr 12 2018/
.Friday Will Be A Particularly Dangerous Situation...
DISCUSSION...
WV imagery shows the upper trough has made landfall on the west
coast, and has begun transitioning zonal flow aloft over West Texas
and Southeast New Mexico to SW. A sfc trough is developing ahead of
this feature and will move down the Front Range later today,
inducing SW flow over the NW half of the CWA. The NAM still
develops a strong mtn wave signature over the Guadalupes later this
morning, which should lead to high winds by late morning. Forecast
soundings on the adjacent plains mix to around 600mb by late
afternoon, where ~ SW40kt winds are forecast, warranted a high wind
warning for them as well. It almost goes w/out saying that all this
will result in critical fire wx conditions for all of the region
today. See fire wx discussion below for more details. Convection
may develop tonight SE PB along the dryline, but chances look
minimal.
Late tonight, as the upper trough passes the Four Corners into
CO/NM, stronger winds w/the Pac front are forecast to move out onto
the higher terrain of Reeves Co/Davis Mtns. Friday, a low-level jet
rounds the base of the trough and moves thru the CWA. NAM Forecast
soundings mix to about 650mb, whereas the GFS tops out at around
675mb. The GFS typically mixes deeper than the NAM. However, sfc
obs at 06Z show the NAM initialized a bit better than the GFS, so we
are leaning toward the NAM solution on winds. That said, Friday is
going to be a windbag, w/high winds likely across most of West Texas
and Southeast New Mexico. Because of slight timing differences in
the models, it is difficult to pinpoint exactly when higher winds
over the lower terrain warnings will commence--morning or afternoon.
Thus, a watch is preferred for now. Despite cooler temps Fri
afternoon behind the Pac front, single-digit Td's will still yield
critical fire wx.
Temps will stay below-normal thru the weekend despite weak ridging
moving in, then climb back above-normal Monday, and thru the
extended, as flow aloft transitions back to SW.
FIRE WEATHER...
By mid morning today extreme fire weather (RFTI values) conditions
spread thru Southeast New Mexico and West Texas (including the
western portions of the PB) with critical fire weather conditions
spreading eastward to a Gail, TX/Midland, TX/Presidio, TX line by
mid afternoon. ERC-G values in these areas peak in the 70th to 90th
percentile.
Unfortunately the worse is yet to come. It can't be emphasized
enough that Friday will be a PARTICULARLY DANGEROUS SITUATION with
fire weather conditions reaching HISTORICAL levels across portions
of West Texas including the Guadalupe and Davis Mountains as well as
portions of the Trans Pecos. Extreme Fire Weather conditions will
cover the remainder of Southeast New Mexico and West Texas. RH
values on Friday will be in the single digits with sustained 20 foot
winds reaching 40-55 kts in the Guadalupe and Davis Mountains.
Elsewhere sustained 20 foot winds in excess of 30 kts will be
common. These high winds could lead to downed power lines which can
initiate wildfires. The potential for large weather-driven wildland
fires cannot be understated.
Strobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 98 60 74 42 / 0 0 0 0
Carlsbad 92 51 67 41 / 0 0 0 0
Dryden 97 59 86 49 / 0 0 0 0
Fort Stockton 96 57 75 44 / 0 0 0 0
Guadalupe Pass 84 45 61 37 / 0 0 0 0
Hobbs 91 50 66 37 / 0 0 0 0
Marfa 88 45 69 34 / 0 0 0 0
Midland Intl Airport 97 60 73 42 / 0 0 0 0
Odessa 96 58 72 42 / 0 0 0 0
Wink 98 55 73 42 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until midnight MDT Friday night for Guadalupe
Mountains-Southeast Plains.
High Wind Watch from late tonight through Friday evening for
Central Lea County-Northern Lea County-Southern Lea County.
High Wind Warning until 9 PM MDT Friday for Eddy County Plains-
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning until 1 AM CDT /midnight MDT/ Saturday for
Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Watch from Friday morning through Friday evening for
Andrews-Big Bend Area-Crane-Ector-Gaines-Glasscock-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Reagan-
Upton-Ward-Winkler.
High Wind Warning until 10 PM CDT /9 PM MDT/ Friday for
Guadalupe Mountains-Van Horn and Highway 54 Corridor.
High Wind Warning from midnight tonight to 10 PM CDT Friday for
Davis/Apache Mountains Area-Reeves County and Upper Trans
Pecos.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 758 AM CDT Thu Apr 12 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131300- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 758 AM CDT Thu Apr 12 2018 /658 AM MDT Thu Apr 12 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Very dry and windy conditions will create a critical fire weather threat through tonight across the entire area. A Red Flag Warning is in effect. Strong winds will occur in the Guadalupe Mountains and adjacent plains in Eddy and Culberson counties through this evening. These winds will spread into the Davis Mountains and Reeves County overnight. A High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Very dry and windy conditions will continue Friday into Friday evening creating critical fire weather conditions across the entire area. A Red Flag Warning is in effect. Strong winds could possibly spread east from the mountains into the Trans Pecos and Permian Basin Friday into Friday evening. A High Wind Warning is in effect from the Guadalupe to the Davis Mountains. A High Wind Watch is in effect for extreme southeastern New Mexico, much of the Permian Basin, Trans Pecos, and Big Bend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
Sustained westerly winds of 40 to 43 mph occurred for several hours at the Lomax Mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743543, 743544, 743542, 743537, 743528, 741190, 743525, 743526, 743517, 743510, 741188, 743540, 743533, 741189, 743519, 743538.